Weighted finite difference techniques for the one-dimensional advection-diffusion equation. (English) Zbl 1034.65069

Summary: Various numerical techniques are developed and compared for solving the one-dimensional advection–diffusion equation with constant coefficient. These techniques are based on the two-level finite difference approximations. The basis of analysis of the finite difference equations considered here is the modified equivalent partial differential equation approach, developed by R. F. Warming and B. J. Hyett [J. Comput. Phys. 14, 159–179 (1974; Zbl 0291.65023)]. This allows direct and simple comparison of the errors associated with the equations as well as providing a means to develop more accurate finite difference schemes. The new methods are more accurate and are more efficient than the conventional techniques. These schemes are free of numerical diffusion. The results of a numerical experiment are presented, and the accuracy and central processor (CPU) time needed are discussed and compared.


65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
35K15 Initial value problems for second-order parabolic equations
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs


Zbl 0291.65023
Full Text: DOI


[1] Chatwin, P. C.; Allen, C. M., Mathematical models of dispersion in rivers and estuaries, Ann. Rev. Fluid Mech., 17, 119-149 (1985) · Zbl 0602.76098
[2] Chaudhry, M. H.; Cass, D. E.; Edinger, J. E., Modelling of unsteady-flow water temperatures, J. Hydraul. Eng., 109, 5, 657-669 (1983)
[3] Fattah, Q. N.; Hoopes, J. A., Dispersion in anisotropic homogeneous porous media, J. Hydraul. Eng., 111, 810-827 (1985)
[4] Gane, C. R.; Stephenson, P. L., An explicit numerical method for solving transient combined heat conduction and convection problems, Int. J. Numer. Meth. Eng., 14, 1141-1163 (1979) · Zbl 0423.76072
[5] Guvanasen, V.; Volker, R. E., Numerical solutions for solute transport in unconfined aquifers, Int. J. Numer. Meth. Fluids, 3, 103-123 (1983) · Zbl 0513.76096
[6] Hindmarsh, A. C.; Gresho, P. M.; Griffiths, D. F., The stability of explicit Euler time-integration for certain finite difference approximations of the advection-diffusion equation, Int. J. Numer. Methods Fluids, 4, 853-897 (1984) · Zbl 0558.76089
[7] Holly, F. M.; Usseglio-Polatera, J. M., Dispersion simulation in two-dimensional tidal flow, J. Hydraul Eng., 111, 905-926 (1984)
[8] Isenberg, J.; Gutfinger, C., Heat transfer to a draining film, Int. J. Heat Transf., 16, 505-512 (1972) · Zbl 0257.76082
[9] Kumar, N., Unsteady flow against dispersion in finite porous media, J. Hydrol., 63, 345-358 (1988)
[10] Lapidus, L.; Amundston, N. R., Mathematics of absorption in beds, J. Physical Chem., 56, 8, 984-988 (1952)
[11] Lax, P. D.; Wendroff, B., Difference schemes with high order of accuracy for solving hyperbolic equations, Comun. Pure Appl. Math., 17, 381-398 (1964) · Zbl 0233.65050
[12] Mitchell, A. R.; Griffiths, D. F., The finite difference methods in partial differential equations (1980), T. Wiley · Zbl 0417.65048
[13] Parlarge, J. Y., Water transport in soils, Ann. Rev. Fluids Mech., 2, 77-102 (1980) · Zbl 0465.76092
[14] Salmon, J. R.; Liggett, J. A.; Gallager, R. H., Dispersion analysis in homogeneous lakes, Int. J. Numer. Meth. Eng., 15, 1627-1642 (1980) · Zbl 0457.76016
[15] Strickwerda, J. C., Finite difference schemes and partial differential equations (1989), Chapman and Hall: Chapman and Hall New York · Zbl 0681.65064
[16] Warming, R. F.; Hyett, B. J., The modified equation approach to the stability and accuracy analysis of finite-difference methods, J. Comput. Phys., 14, 2, 159-179 (1974) · Zbl 0291.65023
[17] Zlatev, Z.; Berkowicz, R.; Prahm, L. P., Implementation of a variable stepsize variable formula in the time-integration part of a code for treatment of long-range transport of air pollutants, J. Comput. Phys., 55, 278-301 (1984) · Zbl 0558.65068
[18] B.J. Noye, Numerical solution of partial differential equations, Lecture Notes, 1990; B.J. Noye, Numerical solution of partial differential equations, Lecture Notes, 1990
[19] Dehghan, M., Numerical solution of the three-dimensional parabolic equation with an integral condition, Numerical Methods for Partial Differential Equations, 18, 2, 193-202 (2002) · Zbl 0996.65079
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.